Kentucky, 2006

Hail and Damaging Winds in Kentucky, June 22, 2006

June 22, 2006 · NWS LMK · 23 events in 11 counties and zones

Thunderstorms downed trees and power lines, and produced large hail over much of central Kentucky. At Three Springs in Hart County, several barns were knocked down and a mobile home was blown off the foundation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Thunderstorms downed trees and power lines, and produced large hail over much of central Kentucky. At Three Springs in Hart County, several barns were knocked down and a mobile home was blown off the foundation. Power lines were blown on to houses at Sonora in Hardin County. North of Hartford in Ohio County, trees were blocking Highway 69.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 22, 11:00 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 22, 11:00 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1200 PM EDT FRI JUN 22 2006

.MORNING UPDATE...

TEMPERATURES ARE RUNNING ONE OR TWO DEGREES AHEAD OF YESTERDAY. LOW
TO EVEN MID 90S POSSIBLE ACROSS AREA. FORECAST SOUNDINGS SHOW AN
EXTREMELY UNSTABLE ATMOSPHERE THIS AFTERNOON WITH CAPE VALUES ABOVE
3000 JOULES. NO TRIGGER EXISTS TO INITIATE STORMS THOUGH...SO
DEVELOPMENT IS PROBLEMATIC. SHOULD STORMS DEVELOP HOWEVER...SOME MAY
BE SEVERE WITH DAMAGING WINDS ASSOCIATED WITH WET MICROBURSTS AS
WELL AS SMALL HAIL. ONE POSSIBLE AREA FOR INITIATION WILL BE ACROSS
WEST CENTRAL KENTUCKY...WHERE AN OUTFLOW BOUNDARY FROM STORMS
SOUTHEAST OF PADUCAH IS MOVING EAST INTO AN INCREASING UNSTABLE
AIRMASS. JSD

SHORT TERM (TODAY AND TONIGHT)...

TIMING DIFFERENCES STILL EXIST BETWEEN THE WRF AND GFS DEALING WITH
THE FRONT PUSHING ACROSS THE REGION FOR FRIDAY...THOUGH EXTENSIVE
CONVECTIVE FEEDBACK PROBLEMS WITH THE GFS EXIST THRU MUCH OF THE
SHORT TERM. WILL BE FOLLOWING CLOSE TO THE 21Z SREF FOR THE FRONTAL
TIMING...WHICH GIVES A NICE SOLUTION CLOSE TO THE MORE REALISTIC
WRF SOLUTION. VERY FEW OVERALL CHANGES MADE IN THE SHORT TERM.

CLEAR SKIES THIS MORNING WILL SLOWLY SEE DEVELOPING CU BY THE LUNCH
HOUR...DEWPOINTS MAY MIX OUT SLIGHTLY INTO THE UPPER 60S THIS
AFTERNOON...BUT NOT LOWER. WITH PLENTY OF SUNSHINE PUSHING THE
ENTIRE AREA INTO THE LOWER 90S AND HIGH DEWPOINTS AROUND 70 HEAT
INDICES NEARING 100 WILL BE LIKELY AGAIN TODAY...MAYBE JUST ABOVE
100 NEAR THE KY/TN BORDER COUNTIES. FRONT IS STILL WELL NORTH AND
WEST OF THE FORECAST AREA THIS MORNING  WILL NOT START TO DROP
ENOUGH SOUTH TO HELP BREAK THE CAPPING UNTIL THE LATE AFTERNOON
ACROSS THE NORTHERN ZONES...HAVE USED SCATTERED WORDING ACROSS THE
NORTH AND ISOLTD SOUTH FOR THIS AFTERNOON AND INTO THE EVENING HOURS
AS THE FRONT STARTS TO DROP FURTHER SOUTH. A FEW STORMS MAY BE
STRONG TO SEVERE...WITH HEAVY RAINFALL A GIVEN WITH ANY STORMS AS
PWATS ARE NEARING 2 INCHES. INCREASING CHANCES FOR POPS OVERNIGHT
INTO FRIDAY ALONG AND NORTH OF THE OHIO RIVER.

LONG TERM (FRIDAY THROUGH THURSDAY)...

FRONT WILL CONTINUE TO SAG SOUTHWARDS FRIDAY INTO THE AREA...HEAVY
RAIN AND SEVERE WEATHER THREATS WILL CONTINUE. FLASH FLOODING MAY
BECOME AN ISSUE ACROSS THE ENTIRE AREA AS PWATS HOVER AROUND 2
INCHES. HAVE LOWERED TEMPS SOME FRIDAY WITH THE POSSIBILITY OF
MORE EXTENSIVE CLOUD COVER DURING THE AFTERNOON AS THE FRONT REMAINS
OVER THE AREA...ANYWHERE THAT SEES ANY SIGNIFICANT SUNSHINE WILL
REACH MID TO UPPER 80S EASILY. FRONT WILL SLOWLY PUSH SOUTH AND EAST
SATURDAY WITH STILL A LINGER CHANCE OF PRECIP ESPECIALLY ACROSS THE
BLUEGRASS AND CUMBERLAND AND DALE HOLLOW LAKE AREAS. SLIGHTLY BELOW
NORMAL TO NEAR NORMAL TEMPS FOR SATURDAY.

PATTERN CONTINUES WITH THE WESTERN RIDGING SUNDAY...WEAK GREAT LAKES
TROUGHING...AND STRONG BERMUDA RIDGE OFF THE ATLC COAST. GREAT LAKES
TROUGH FLATTENS SOME BY THE MIDDLE OF THE WEEK...WITH ENERGY MOVING
ALONG THE US/CAN BORDER REGION. ENSEMBLES SHOWING LITTLE VARIATION
IN THE H850 TEMPS...HOLDING THEM CLOSE TO 15C SIMILAR TO YSTDY SO
NEAR NORMAL TEMPS LOOK LIKELY IN THE EXTENDED PERIOD OF SUNDAY THRU
THURSDAY. SO HAVE HELD EXTENDED PRETTY MUCH AS IS WITH LITTLE
REASONING TO ALTER ONGOING FORECAST.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SCHOTT
Hazardous weather outlook, Jun 22, 11:00 AM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1200 PM EDT THU JUN 22 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-230845-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1100 AM CDT THU JUN 22 2006 /1200 PM EDT THU JUN 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS THE AREA.
WITH A HIGHLY UNSTABLE ENVIRONMENT IN PLACE...ANY STORMS THAT DO
DEVELOP MAY PRODUCE WET MICROBURSTS WITH DAMAGING WINDS AND HAIL UP
TO PENNY SIZE. WITH WEAK WINDS ALOFT...STORMS WILL MOVE SLOWLY...
WITH BRIEF TORRENTIAL RAINFALL.

OUTSIDE OF ANY STORMS...GIVEN HIGH TEMPERATURES THIS AFTERNOON IN
THE LOWER 90S COMBINED WITH HIGH DEWPOINTS...HEAT INDEX READINGS
WILL REACH FROM 95 TO 100 IN MANY AREAS DURING THE MID AND LATE
AFTERNOON.

THUNDERSTORM COVERAGE MAY BECOME MORE WIDESPREAD OVERNIGHT ACROSS
SOUTHERN INDIANA. SOME OF THESE STORMS MAY BE STRONG WITH FREQUENT
LIGHTNING AND GUSTY WINDS. VERY HEAVY RAINFALL IS ALSO POSSIBLE WITH
ANY TRAINING STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FRONTAL SYSTEM WILL MOVE INTO THE AREA FRIDAY PRODUCING
THUNDERSTORM ACTIVITY ACROSS THE OUTLOOK AREA. STRONG TO SEVERE
STORMS WILL BE POSSIBLE...ESPECIALLY FRIDAY AFTERNOON AND
EVENING...WITH DAMAGING WINDS AND LARGE HAIL AS THE MAIN THREATS.
LOCALIZED FLOODING MAY BECOME AN ISSUE IF STORMS CAN TRAIN OVER THE
SAME AREA OR STORMS ARE SLOW MOVING.

ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY WILL BE POSSIBLE DURING
THE AFTERNOONS ON SATURDAY THROUGH MONDAY OVER THE BLUEGRASS REGION
OF EAST CENTRAL KENTUCKY AS WELL AS THE CUMBERLAND AND DALE HOLLOW
LAKE REGIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS ARE ENCOURAGED TO CALL THE NATIONAL
WEATHER SERVICE WITH ANY REPORTS OF WIND DAMAGE...HAIL...OR ANY
LOCALIZED FLOODING THIS AFTERNOON THROUGH FRIDAY.

JSD

In the hours before

Special weather statement, Jun 22, 11:36 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1236 PM EDT THU JUN 22 2006

KYZ026-221700-
OHIO-
1136 AM CDT THU JUN 22 2006

...STRONG THUNDERSTORM MOVING NORTHEAST ACROSS OHIO COUNTY...

AT 1129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CENTRAL CITY...AND MOVING NORTHEAST AT 25 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...
ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR HARTFORD BY 1210 PM CDT.

JSD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
June 22, 12:16 PM EST
Where
Ohio County, 2 mi N of Hartford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -86.917

Hail, Logan

When
June 22, 12:25 PM EST
Where
Logan County, Russellville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.850, -86.883

Hail, Warren

When
June 22, 1:41 PM EST
Where
Warren County, Rich Pond
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.900, -86.500

Thunderstorm Wind, Hardin

When
June 22, 1:55 PM EST
Where
Hardin County, Sonora
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -85.900

Hail, Warren

When
June 22, 1:55 PM EST
Where
Warren County, 4 mi E of Bowling Green
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.983, -86.367

Thunderstorm Wind, Hardin

When
June 22, 1:55 PM EST
Where
Hardin County, 2 mi W of Cecilia
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
37.667, -85.983

Thunderstorm Wind, Warren

When
June 22, 1:55 PM EST
Where
Warren County, Woodburn
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.833, -86.517

Thunderstorm Wind, Nelson

When
June 22, 2:45 PM EST
Where
Nelson County, Boston
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -85.667

Thunderstorm Wind, Trimble

When
June 22, 5:03 PM EST
Where
Trimble County, Milton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -85.367

Thunderstorm Wind, Trimble

When
June 22, 5:07 PM EST
Where
Trimble County, 4 mi E of Bedford
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.583, -85.250

Hail, Logan

When
June 22, 6:06 PM EST
Where
Logan County, 1 mi NW of Russellville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.867, -86.900

Hail, Hancock

When
June 22, 6:11 PM EST
Where
Hancock County, Lewisport
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.933, -86.900

Thunderstorm Wind, Hancock

When
June 22, 6:11 PM EST
Where
Hancock County, Lewisport
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.933, -86.900

Thunderstorm Wind, Logan

When
June 22, 6:13 PM EST
Where
Logan County, Russellville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.850, -86.883

Hail, Logan

When
June 22, 6:13 PM EST to 6:17 PM EST
Where
Logan County, 5 mi S of Russellville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.783, -86.883

Hail, Logan

When
June 22, 6:18 PM EST
Where
Logan County, Russellville
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.850, -86.883

Thunderstorm Wind, Allen

When
June 22, 7:48 PM EST
Where
Allen County, Scottsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -86.183

Thunderstorm Wind, Allen

When
June 22, 7:56 PM EST
Where
Allen County, 2 mi E of Scottsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -86.150

Hail, Barren

When
June 22, 8:25 PM EST
Where
Barren County, 2 mi E of Glasgow
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.983, -85.867

Thunderstorm Wind, Barren

When
June 22, 8:38 PM EST
Where
Barren County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.950, -85.967

Thunderstorm Wind, Hart

When
June 22, 9:16 PM EST
Where
Hart County, Three Spgs
Measured
60 kt (69 mph) estimated gust
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
37.167, -85.750

Thunderstorm Wind, Hart

When
June 22, 9:16 PM EST
Where
Hart County, Munfordville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -85.900

Thunderstorm Wind, Adair

When
June 22, 9:50 PM EST
Where
Adair County, 2 mi SW of Columbia
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.083, -85.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511140, 5511382, 5511716, 5511717, 5511718, 5511719, 5511720, 5511721, 5511722, 5511723, 5511724, 5511725, 5511726, 5511727, 5511728, 5511729, 5511730, 5511731, 5511732, 5511733, 5511734, 5511735, 5511736.